RSS
TwitterFacebook

Sutent Side Effects Linked to Stevens-Johnson Syndrome (SJS)

Canadian health officials warn that the cancer drug Sutent, which is also sold in the U.S., may cause serious and potentially fatal skin reactions, including Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN).  

On September 6, Health Canada issued a warning about the side effects of Sutent, indicating that the medication may have caused patient deaths due to SJS and TEN.

Canadian health officials are requiring new information on the warning label for Sutent, but no similar requirement or announcement has been issued in the United States by the FDA.

Stevens-Johnson Syndrome (SJS) is a serious reaction that is known to be caused by several different medications It involves burns to the skin that develop from the inside out, producing blisters, severe rashes, and potentially causing the skin to separate from the body. When the skin lesions affect more than 30% of the body, the condition is typically referred to as Toxic Epidermal Necrolysis (TEN).

Treatment for SJS and TEN usually require inpatient care at a hospital Burn Unit, and it can result in permanent blindness, organ failure and other serious problems.

According to the Canadian warning, out of nearly 215,000 patients who took Sutent between January 26, 2006, and April 30, 2013, there were at least five cases of SJS and four cases of TENS, two of which resulted in the deaths of the patients. None of those cases occurred in Canada and it is unclear whether any occurred in the U.S. from the data Health Canada released.

Sutent (sunitinib malate) is a Pfizer drug approved in the U.S. by the FDA in 2006 for the treatment of cancer of the stomach, kidney, and pancreas. It has a black box warning in the U.S. for liver toxicity, which came after the FDA warned of potential Sutent liver failures in 2009.

Side effects of Sutent can also include cardiac toxicity, heart rhythm problems and bleeding problems. The U.S. warning label indicates that rashes and skin discoloration are among the most common adverse reactions, but mentions nothing indicating the severity of SJS or TENS.

Health Canada is warning health care professionals and patients that Sutent treatment should be discontinued if signs or symptoms of SJS or TENS are present. If the diagnosis of the skin reactions is confirmed, treatment must not be restarted.

Tags: , , , , , , , , ,

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.